Kansas, 2001

Hail in Kansas, May 16, 2001

May 16, 2001 · NWS DDC · 10 events in 6 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 2:15 AM CST, 11 hours 20 minutes earlier.

Area forecast discussion, May 16, 2:15 AM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT WED MAY 16 2001

FORECAST CHALLENGE WILL BE TEMPERATURES THROUGH THE NEXT FEW PERIODS
AND THE CHANCE FOR THUNDERSTORMS ON THURSDAY.

A CHANGE TOWARD COOLER WEATHER IS HEADED FOR THE AREA FOR THE NEXT
FEW DAYS.  UPPER AIR ANALYSIS THIS EVENING SHOWED THE STRONG WESTERLY
FLOW AT THE H5 LEVEL CONTINUING TO SPREAD EAST ACROSS THE NORTHERN
HALF OF THE CONUS.  THE LEADING SHORTWAVE TROUGH IN THE WESTERLIES
WAS MOVING EAST OVER THE NORTHERN PLAINS.  THIS SYSTEM HAD HELPED
PUSH THE SURFACE FRONT AS FAR SOUTH AS THE KANSAS/NEBRASKA BORDER AT
06Z. THE NEXT SHORTWAVE TROUGH WAS MOVING EAST OVER THE PACIFIC
NORTHWEST ATTM.  MSL PRESSURES WERE FALLING OVER THE NORTHERN HIGH
PLAINS AS THIS SYSTEM APPROACHES.

MODELS ARE IN PRETTY GOOD AGREEMENT ON THE FRONT LIFTING BACK NORTH
TODAY IN ADVANCE OF THE APPROACHING SHORTWAVE AND THEN WITH THE
FRONT CRASHING SOUTH ACROSS THE CENTRAL HIGH PLAINS LATE TONIGHT
INTO THURSDAY MORNING.  TIMING OF THIS FRONT WILL BE TRICKY DEPENDING
ON HOW THUNDERSTORM OUTFLOW AFFECTS ITS SOUTHWARD MOVEMENT. FRONT
COULD BE MOVING ACROSS SOUTHWEST KANSAS BEFORE SUNRISE THURSDAY IF
IT GETS ENOUGH OF A PUSH.  DONT FEEL CONFIDENT THAT THERE WILL BE
ANY THUNDERSTORMS ACCOMPANYING THE FRONT GIVEN THE TIME OF DAY THE
FRONT WILL BE MOVING THROUGH AND THE LACK OF UPPER LEVEL SUPPORT.
BETTER UPPER SUPPORT APPEARS TO BE HEADED TOWARD THE AREA LATER ON
THURSDAY.  THINK WE COULD SEE SOME ISOLATED TSRA WITH THE FRONTAL
PASSAGE AND WILL WORD ZONES ACCORDINGLY.

MODEL TEMPERATURE GUIDANCE HAS SHOWN A TREND TO LOWER THURSDAYS HIGH
TEMPERATURES WITH EACH SUCCEEDING RUN.   H85 TEMPERATURE ANALYSIS
SHOWING TEMPS AROUND 13C TO 14C OVER MONTANA WITH COOLER TEMPS
FARTHER WEST.  WILL BACK OFF THURSDAYS HIGHS A CATEGORY AND GO
AROUND 75 TO 80.  MAY BE EVEN COOLER DEPENDING ON HOW MUCH STRATUS
DEVELOPS BEHIND THE FRONT.

EXTENDED DISCUSSION

FRONT SHOULD BE PUSHING THROUGH THE AREA BY FRIDAY MORNING AS VORT
MAX WORKS THROUGH THE HIGH PLAINS. MOISTURE LOOKS PLENTIFUL ENOUGH
FOR ELEVATED CONVECTION TO DEVELOP THURSDAY NIGHT AND WILL BUMP UP
POPS HERE. FRONT CONTINUES ITS SOUTHWARD SURGE FRIDAY WITH WEAK
RIDGING DEVELOPING ALOFT. AM NOT TOO IMPRESSED WITH PRECIP CHANCES
HERE AND WILL TREND POPS DOWN ACCORDINGLY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 089/060 077/050 079 012
GCK 090/058 076/048 077 012
EHA 091/058 075/049 075 012
LBL 091/059 078/050 078 012
HYS 090/061 075/048 081 012
P28 090/064 081/054 081 002

.DDC...NONE.

GERARD/POAGE

In the hours before

Special weather statement, May 16, 1:19 PM CST, 16 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
219 PM CDT WED MAY 16 2001

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OUT OF THE ROCKIES THROUGH
THE EARLY EVENING HOURS. AS IT MOVES INTO THE CENTRAL PLAINS IT WILL
ENCOUNTER A WEAK SURFACE BOUNDARY WHICH WILL EXTEND ACROSS
NORTHWESTERN KANSAS INTO EAST CENTRAL COLORADO. AS THIS UPPER LEVEL
DISTURBANCE ENCOUNTERS THIS BOUNDARY, ISOLATED THUNDERSTORMS ARE
POSSIBLE. THESE STORMS WILL MAINLY BE CONCENTRATED NORTHWEST OF A
LINE FROM JOHNSON CITY TO GARDEN CITY TO DIGHTON LATE THIS AFTERNOON
AND EARLY THIS EVENING. IN THIS AREA A FEW OF THESE STORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc/

RB

The radar

The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Finney

When
May 16, 1:35 PM CST
Where
Finney County, 13 mi NNE of Garden City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.133, -100.783

Hail, Finney

When
May 16, 2:40 PM CST
Where
Finney County, 9 mi NNW of Pierceville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.000, -100.733

Hail, Gray

When
May 16, 2:45 PM CST to 2:55 PM CST
Where
Gray County, 7 mi NNW of Charleston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -100.617

Hail, Trego

When
May 16, 3:24 PM CST
Where
Trego County, Collyer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -100.117

Hail, Trego

When
May 16, 3:35 PM CST
Where
Trego County, 1 mi SE of Voda
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.033, -100.000

Hail, Lane

When
May 16, 3:45 PM CST
Where
Lane County, 3 mi NW of Healy
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -100.650

Hail, Trego

When
May 16, 3:50 PM CST
Where
Trego County, 5 mi SW of Wakeeney
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -99.950

Hail, Lane

When
May 16, 4:25 PM CST
Where
Lane County, 3 mi S of Shields
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.567, -100.450

Hail, Ness

When
May 16, 5:55 PM CST
Where
Ness County, 3 mi WNW of Bazine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -99.733

Hail, Meade

When
May 16, 8:37 PM CST
Where
Meade County, 10 mi N of Plains
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.417, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246959, 5247060, 5247061, 5247062, 5247063, 5247064, 5247065, 5247066, 5247067, 5247068.